Nortriptyline and Weight Gain
Clinical studies of nortriptyline and weight gain showed that weight gain is a possible side effect of the drug. However, it is difficult to determine if the weight gain was caused by nortriptyline, other factors, or a combination of both. Therefore, if you are noticing a weight gain while taking nortriptyline, be sure to talk to your healthcare provider. He or she may check to see if another medical condition could be causing the weight gain or suggest some lifestyle changes.
Nortriptyline and Weight Gain: An OverviewThere are a number of possible side effects with nortriptyline hydrochloride (Pamelor®). Weight gain does appear to be one of them. This data comes from clinical trials where nortriptyline was extensively studied and its side effects were documented.
Side Effects and Clinical TrialsBefore medicines are approved, they must go through several clinical studies where thousands of people are given a particular medicine and are then compared to a group of people not given the medicine. In these studies, the side effects are always carefully documented. As a result, it is possible to see what side effects occur, how often they appear, and how they compare to the group not taking the medicine.
In these studies, both weight gain and weight loss were reported as nortriptyline side effects, although the exact percentages were not reported. Therefore, it is difficult to say whether weight gain is caused by nortriptyline, other factors, or a combination of both.
Nortriptyline and Weight Gain: SuggestionsIf you are noticing a weight gain while taking nortriptyline, talk to your healthcare provider. He or she will do a physical exam and ask a number of questions to see if one of a number of medical conditions could be causing the unexplained weight gain. If the weight gain remains unexplained, your healthcare provider may give you some lifestyle suggestions, such as eating heart-healthy foods, exercising more, and limiting your intake of alcohol. If the weight gain continues, he or she may also recommend other lifestyle changes or suggest switching to another depression medication.
(Click BMI Calculator to see if your weight is within a healthy range.)